Insulin for verapamil overdose

Today the Medical Journal of Australia published a case report authored by myself and Mark Little titled ‘Early use of high-dose insulin euglycaemic therapy for verapamil toxicity':

A 49-year-old man presented with verapamil toxicity complicated by hypotension and a junctional rhythm, in the context of deliberate self-poisoning with multiple drugs. The patient’s hypotension normalised following the early use of high-dose insulin euglycaemic therapy (HIET), without the need for additional vasopressors; it recurred when HIET was prematurely stopped, and again stabilised when HIET was recommenced. Consideration should be given to the early use of HIET in treating severe calcium channel blocker toxicity, rather than as a last resort after other therapies have failed. (MJA 2009; 191: 350-352)

Hopefully we will help to raise the profile of high-dose insulin euglycaemic therapy (HIET), as a safe and potentially life-saving therapy in the setting of cardiotoxic drug overdoses, among the wider medical community.

Reference

  • Nickson CP, Little M. Early use of high-dose insulin euglycaemic therapy for verapamil toxicity. MJA 2009; 191 (6): 350-352 (pdf reprint)
Print Friendly

Comments